Texas, 2017

Funnel Cloud in Texas, February 2, 2017

February 2, 2017 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms during the afternoon of the 2nd produced a report of a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms during the afternoon of the 2nd produced a report of a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 2, 2:02 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 2, 2:02 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
202 PM CST Thu Feb 2 2017

.DISCUSSION...A cold front stretches from deep South Texas to the
East Texas Lake Region and eastward across CenLA to the Carolinas.
This frontal boundary is oozing south replacing the warm and moist
air mass currently in place with a more seasonable air mass. As
the boundary passes temperatures have been dropping around 10
degrees in an hour. Isolated to scattered showers are occurring
along and ahead of the boundary as well.

The front will continue south tonight and gradually push into the
gulf. A bit of isentropic lift will produce some light showers
into Friday. High temperatures will be 10 to 15 degrees cooler on
Friday and Saturday. Saturday into Sunday the front will weaken
and the warm and moist air mass will return north. A few showers
will be possible by Sunday as this more moist air mass advects
north.

Isolated afternoon showers will be possible again on Monday away
from the coast as waa continues.

Tuesday into Wednesday another weak frontal boundary will push
into the region with a few showers possible as the boundary
moves in, however a few storms may be possible by Thursday as a
stronger front moves through.

&&

.MARINE...A light to moderate offshore flow can be expected
tonight and Friday as a cold front pushes into the gulf. The flow
will become more easterly Saturday then onshore by Sunday.

The light onshore flow will remain in place through early next
week ahead of another front that will move in during the middle of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  41  52  34  55 /  30  20  10  10
LCH  49  59  40  58 /  30  20  10  10
LFT  49  58  40  60 /  30  20  10  10
BPT  50  61  43  58 /  30  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...05
Hazardous weather outlook, Feb 2, 4:20 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CST THU FEB 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
420 AM CST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE DURING THE EARLY MORNING HOURS.
A FEW SHOWERS WILL OCCUR THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SHOWERS WILL BE POSSIBLE AGAIN ON SATURDAY INTO THE WEEKEND.
A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY STORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-031200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
420 AM CST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 94 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
February 2, 3:40 PM CST to 3:41 PM CST
Where
Jefferson County, Fannett
Reported by
Law Enforcement
Coordinates
29.920, -94.250

The Jefferson County PD reported a funnel cloud near Fannett. Multiple pictures were also posted to social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680768.